[Skip to Content]
[Skip to Content Landing]
Article
January 1992

Management and Monitoring of Cancer-Associated Retinopathy

Author Affiliations

From the Departments of Ophthalmology (Drs Keltner, Thirkill, Tyler, and Roth), Neurology and Neurological Surgery (Dr Keltner), and Pathology (Dr Roth), University of California, Davis, Medical Center.

Arch Ophthalmol. 1992;110(1):48-53. doi:10.1001/archopht.1992.01080130050025
Abstract

• Cancer-associated retinopathy is a rare paraneoplastic event that can involve allergic reactions and result in retinal degradation. A patient, who had a 35-year smoking history, complained of visual loss and was found to have serum antibodies that reacted with an extract of retina, including the previously described retinal cancer-associated retinopathy antigen. Prednisone treatment appeared to reduce the patient's antibody titers to normal levels. Visual fields stabilized, and the patient was able to maintain useful vision throughout the course of treatment until his death 1 year following initial diagnosis. To our knowledge, this is the first reported case in which monitoring of antibody responses to retinal antigens appeared to be useful in the decision whether to initiate prednisone therapy. Rising antibody titers to the cancer-associated retinopathy antigen probably occurs before progressive visual field loss and may be considered an indication for prompt steroid therapy.

×